For most people, taking the COVID-19 vaccine is no biggie.
Aside from a headache or arm pain, most people feel fine after a few days.
Unfortunately, a second reported death in Singapore has been linked to the COVID-19 booster shot.
Table of Contents
Woman’s Death Likely Linked to COVID-19 Booster Shot
43-year-old Madam Ontal Charlene Vargas’ died about four days after receiving a COVID-19 booster shot.
The cause of death was determined to be myocarditis.
If you didn’t know, myocarditis is the inflammation of the heart tissue.
On 14 April 2023, State Coroner Adam Nakhoda ruled her death a medical misadventure.
He said that it was likely that the myocarditis was related to the COVID-19 booster vaccine.
Mdm Vargas received her Pfizer-BioNTech’s Comirnaty booster shot on 9 December 2021.
The Filipina maid did not display any adverse side effects during the 42 minutes of observation at the clinic.
She could even complete her household chores when she got home.
She also did not complain about discomfort to her employer, son or friends.
The following day, she started feeling unwell.
Mdm Vargas felt tired and breathless. She called her husband and told him that she was having difficulty breathing.
While she went to a clinic for a check-up for mild chest discomfort, she was discharged after being assessed to be normal.
Furthermore, she told the clinic that she did not have further discomfort.
Felt Unwell Again
However, she felt unwell again later in the day.
She told her employer before taking a taxi to Singapore General Hospital.
According to the coroner’s investigation, Mdm Vargas told the hospital that she had no family history of heart disease or heart problems.
She also said she had no adverse reaction to the first and second doses of the Pfizer-BioNTech vaccine.
On 12 December 2021, her condition worsened to the point that she became unresponsive.
Her condition continued to worsen rapidly as the day went on.
She died on 13 December 2021.
The forensic pathologist who conducted the autopsy found that Mdm Vargas’ heart muscle was inflamed, a symptom of myocarditis.
Myocarditis is usually caused by a bacterial, viral or fungal infection, an autoimmune disease or the consumption of drugs.
It can also be a result of a COVID-19 vaccine.
The forensic pathologist said there was no indication that Mdm Vargas had a bacterial, viral or fungal infection or an autoimmune disease.
There was also no evidence that she had taken drugs and medication that could have led to the inflammation.
The court heard that she developed symptoms soon after receiving the vaccine.
The coroner said Mdm Vargas was a healthy woman. Although a benign tumour was found during the autopsy, it did not cause her death.
He noted that myocarditis is a known adverse effect of an mRNA vaccine.
While it is extremely rare, it is not unknown for one to develop myocarditis after receiving the vaccine.
He accepted evidence from two doctors who said there is no definitive link between myocarditis and the COVID-19 vaccine.
However, based on a balance of probabilities, he thought it was likely that myocarditis and the vaccine were related in this case.
The coroner emphasised that the risk of developing myocarditis is extremely low.
He noted that the benefits of the COVID-19 vaccine far outweigh the risks.
Vaccine Injury Financial Assistance Programme
After her death, Mdm Vargas’ family applied to the Ministry of Health (MOH)’s Vaccine Injury Financial Assistance Programme.
The programme provides one-time financial assistance to people who received the COVID-19 vaccine and experienced severe side effects related to COVID-19 vaccines administered in Singapore.
To be eligible for the programme, individuals must be Singapore Citizen, Permanent Resident or long-time pass holder who has received the COVID-19 vaccination under the National Vaccination Programme.
The family’s application was successful.
However, the corner did not specify how much her family received.
First Death Related to COVID-19 Vaccine
A 28-year-old Bangladeshi national, Rajib, had his first Moderna/Spikevax COVID-19 vaccine dose on 18 June 2021.
He did not complain of feeling unwell and worked the next day.
However, three weeks later, on 9 July 2021, Mr Rajib was working on a tank under the vessel’s main deck.
He entered the tank with confined space attendant Sarker Juran to tape aluminium foil over some weld points.
After completing their work, the pair began to ascend the ladder to the main deck.
However, Mr Rajib had only ascended one or two rungs when he suddenly fell backwards on the tank’s metal floor.
He fell unconscious.
He was later extricated by a rescue team and taken to Ng Teng Fong General Hospital.
However, he could not be revived and was pronounced dead that night.
An autopsy revealed that Mr Rajib’s internal organs, except his heart, were mostly normal.
A microscopic examination revealed that his heart had myocarditis, which was ruled the cause of death.
On 15 February 2023, State Coroner Adam Nakhoda ruled Mr Rajib’s death a medical misadventure.
He noted that the myocarditis was likely related to the COVID-19 vaccine.
The coroner urged employers, especially of workers involved in strenuous manual labour, to keep workers who have just received the vaccine from carrying out any strenuous activity for the period medical professionals have deemed necessary.
Doing so would minimise the risk of adverse effects like myocarditis.
Should You Be Worried?
In short: No, you shouldn’t be worried.
Myocarditis is a very rare side effect of the COVID-19 vaccine.
There have only been two reported instances in Singapore thus far.
In the United Kingdom, there have been rare cases of myocarditis following the Moderna and the Pfizer vaccine.
It is also listed as a rare possible side effect of the Novavax vaccine.
If you’re worried about other heart conditions related to the vaccine, don’t worry.
No evidence exists that people have an increased risk of cardiac arrest following the COVID-19 vaccine.
In addition, research has shown that COVID-19 is much more likely to cause myocarditis than the vaccine.
Vaccinated individuals also have a much lower risk of experiencing severe complications related to COVID-19.
So yes, vaccination continues to be necessary.
However, if you experience chest discomfort, difficulty breathing or heart palpitations within a week of getting the vaccine, do not hesitate to get medical help.